Format

Send to

Choose Destination
Ann Oncol. 2018 Jan 1;29(1):250-255. doi: 10.1093/annonc/mdx642.

Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma.

Author information

1
Department of Pharmacy, Vanderbilt University Medical Center, Nashville, USA.
2
Department of Pharmacy, Vanderbilt Ingram Cancer Center, Nashville, USA.
3
Department of Medicine, Memorial Sloan Kettering Cancer Center, New York, USA.
4
Department of Medicine, Melanoma Institute Australia, The University of Sydney, Sydney, Australia.
5
Department of Medicine, Vanderbilt University Medical Center, Nashville, USA.
6
Department of Medicine, Vanderbilt Ingram Cancer Center, Nashville, USA.
7
Department of Cutaneous Oncology, Moffitt Cancer Center, Tampa, USA.
8
Department of Medical Oncology, Royal North Shore Hospital, Sydney, Australia.
9
Department of Medical Oncology, Mater Hospital, Sydney, Australia.

Abstract

Background:

Combined cytotoxic T-lymphocyte antigen 4 (CTLA-4) and programmed death 1 (PD-1) blockade induces high rates of immune-related adverse events (irAEs). The safety of resuming anti-PD-1 in patients who discontinue combination therapy due to irAEs is not known.

Patients and methods:

We assessed patients who experienced clinically significant irAEs from combined CTLA-4 and PD-1 blockade leading to treatment discontinuation at four academic centers. We assessed the safety of resuming anti-PD-1 in terms of recurrent and distinct irAEs.

Results:

Eighty patients discontinued combination therapy due to irAEs, including colitis (41%), hepatitis (36%), and pneumonitis (4%). Of these, 96% received corticosteroids and 21% received additional immunosuppression (e.g. infliximab). All were rechallenged with anti-PD-1, and 14 (18%) had recurrent irAEs at a median of 14 days after therapy resumption (six grade 1-2, seven grade 3-4, and one grade 5 Steven-Johnson Syndrome). Colitis was less likely to recur than other irAEs (6% versus 28%, P = 0.01). Clinically significant but distinct toxicities occurred in an additional 17 (21%) patients (11 grade 1-2 and 6 grade 3-4). Duration of steroid taper, severity of initial irAEs and use of additional immunosuppressants did not predict for toxicity on rechallenge, although patients remaining on steroid therapy at anti-PD-1 resumption had higher rates of toxicities (55% versus 31%, P = 0.03).

Conclusions:

Patients who discontinued CTLA-4/PD-1 blockade for severe irAEs had relatively high rates of recurrent or distinct toxicities with anti-PD-1 resumption. However, many patients, particularly with combination-induced colitis, tolerated anti-PD-1 rechallenge well, and this approach can be considered in selected patients.

KEYWORDS:

colitis; immune-related adverse events; ipilimumab; melanoma; nivolumab; pembrolizumab

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center